Format

Send to

Choose Destination
Nervenarzt. 2015 Feb;86(2):156-60. doi: 10.1007/s00115-014-4126-3.

[Chemotherapy-induced neuropathy].

[Article in German]

Author information

1
Klinik und Hochschulambulanz für Neurologie mit Lehrstuhl für Experimentelle Neurologie, Charité - Universitätsmedizin Berlin, Charitéplatz 1, 10117, Berlin, Deutschland, wolfgang.boehmerle@charite.de.

Abstract

BACKGROUND:

Neurological sequelae of cytostatic chemotherapy are a growing medical problem as the number of patients suffering from malignant diseases is steadily increasing.

OBJECTIVES:

Chemotherapy-induced neuropathies (CIN) are among the most common side effects of many cytostatic drugs. Awareness of symptoms, diagnosis and treatment of these conditions are therefore highly relevant.

METHODS:

A review of the primary and secondary literature was carried out.

RESULTS:

This article reviews the literature on neuropathies induced by frequently used cytostatic drugs and discusses diagnostic, preventive and therapeutic strategies. Specifically, this review focuses on antibody-drug conjugates, platinum-based antineoplastic drugs, proteasome inhibitors, taxanes and vinca alkaloids. The lack of well-established preventive and therapeutic strategies complicates the management of CINs. The most successful approaches to CIN prevention are modifications of the treatment regime including single and cumulative doses, frequency and mode of infusion. Current evidence favors duloxetine as a symptomatic treatment of platinum-induced neuropathies.

CONCLUSION:

The CINs are an unsolved medical problem. Knowledge of symptoms as well as preventive, diagnostic and therapeutic strategies is important when patients present in clinical practice with neurological symptoms following chemotherapy.

PMID:
25586233
DOI:
10.1007/s00115-014-4126-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center